What Does an Oxycodone Overdose Look Like?

Oxycodone is a semisynthetic opioid prescribed to treat moderate to severe pain.1 The time-release form of oxycodone is called OxyContin. It is also sold combined with acetaminophen, aspirin, or ibuprofen under such names as Percocet, Percodan, and Combunox.1 Estimates report that almost 2% of people 12 or older are current nonmedical users of prescription painkillers like oxycodone.2 Overdose rates for opioids such as oxycodone increased 200% between 2000 and 2014,3 making it especially important for anyone prescribed or taking this medication to be aware of oxycodone overdose symptoms and treatment.

Nearly 19,000 people died of overdose on prescription opioids like oxycodone in 2014,4 so clearly overdoses can be fatal if not promptly treated. The factors that lead to this tragic endpoint often develop gradually. For example, using this medication consistently may create tolerance in the body such that it becomes used to the drug and causes the person’s usual dose to become ineffective. Sometimes this leads users to increase their dose without their doctor’s approval, putting them at higher risk for an overdose. Oxycodone use often leads to the development of dependence rather quickly—when your body actually needs the drug just to function normally (a phenomenon that may also lay the groundwork for a developing addiction)—so the drug should be used with caution and only according to prescription guidelines.

If you or someone you love has a problem with oxycodone, please call 1-888-287-0471 Who Answers? to discuss your treatment options.

Common Signs of Oxycodone Abuse

drowsiness nausea vomiting

As mentioned earlier, oxycodone has a very high potential for abuse and addiction. Because it is a nervous system depressant, people who abuse oxycodone may present with specific and easily identifiable signs:5

  • Drowsiness.
  • Mood changes.
  • Vomiting.
  • Dry mouth.
  • Speech changes.
  • Sweating.
  • Constricted pupils.

As oxycodone use increase, a user may face additional, deadly side effects, such as profoundly slowed breathing or respiratory arrest. Intense cravings for the drug and continued use of oxycodone despite negative life consequences are signs that oxycodone abuse has developed into an addiction, which can put the user at even higher risk for an overdose.

Typical Oxycodone Overdose Symptoms

An overdose occurs when you ingest more of the drug than your body can handle—essentially poisoning your system and impairing life-preserving physiologic functions to a dangerous, potentially life-threatening extent.

Some people, particularly young children, overdose on oxycodone accidentally; they may find pills laying around and swallow them. More commonly, however, people overdose when they use the drug recreationally. They may combine oxycodone with alcohol or other drugs, resulting in overdose symptoms. In some instances, people may overdose intentionally with the goal of committing suicide or causing themselves harm.

The symptoms of oxycodone overdose vary from individual to individual and according to how much of the drug was taken. Common signs of oxycodone overdose include:5,6

  • Breathing problems.
  • Stopped breathing.
  • Cyanotic appearance, or bluish tint to lips, fingernails.
  • Low blood pressure.
  • Slowed pulse.
  • Narrow pupils.
  • Cold sweat.
  • Muscle weakness.
  • Extreme sleepiness.
  • Loss of consciousness.
  • Coma.

When a person overdoses on oxycodone, his or her brain activity slows down to the point where the body is not receiving signals telling it to breathe or pump blood. This situation requires immediate medical attention, as it can result in widespread injury to the brain and a number of other vital organs that rely on a steady supply of oxygenated blood.

Treatment for an Oxycodone Overdose

inpatient treatment counseling

There are many myths surrounding what to do if someone overdoses, such as putting them in a cold shower, forcing them to drink coffee, and restraining their limbs. But these are not wise choices—don’t put the life of someone you love in jeopardy. Instead, call 911 immediately if you see someone potentially experiencing an oxycodone overdose.

Oxycodone overdose treatment should start as soon as symptoms appear. The primary treatment for oxycodone overdose symptoms is naloxone, a fast-acting opioid antagonist drug (brand name, Narcan).7Naloxone directly counteracts the effects of oxycodone (and any other opioid drugs that may be present at the time of overdose) at the opioid receptor level. It most frequently administered via injection, with its life-saving effects starting after about a minute, and lasting for as long as 45 minutes; depending on the potency and amount of drug taken, multiple doses may be needed. It is used to counteract the depression of the central nervous system and respiratory system the overdose created, but will frequently send severely addicted patients into immediate opioid withdrawal.

Sometimes either stomach pumping or activated charcoal administration (or both) may occur in the ER to prevent further absorption of already-consumed oxycodone.6 In some cases, oxycodone overdose patients will be given IV fluids and breathing assistance (oxygen via a nasal tube, or mechanical ventilation, if warranted), and they will be continuously monitored to ensure their heartbeat and breathing rates remain stable.

After the patient is stabilized and leaves the hospital, it will be important to seek additional help from a substance abuse treatment program to further address the addiction issue and decrease the risk of future oxycodone overdoses. Without consistent, long-term treatment and support, many users return to abusing the drug, so committing to treatment is an essential component to remaining sober.

Inpatient or residential treatment is a common form of relatively long-term treatment that requires the recovering user to stay at a treatment facility to work toward the goal of life-long abstinence in a safe, sober environment. Outpatient treatment allows a person to continue living at home while regularly attending several hours of treatment throughout the week. Both inpatient and outpatient treatment programs offer valuable education, counseling, and therapy to help people on their path toward recovery.

Oxycodone overdose symptoms can be fatal, but with prompt medical care and proper recovery treatment, the prognosis is good.

If you or someone you love has overdosed on oxycodone or is addicted to the drug, please call our treatment support team today at 1-888-287-0471 Who Answers? to explore your treatment options. 

Sources

  1. Drug Enforcement Administration. (2014). Oxycodone.
  2. Center for Behavioral Health Statistics and Quality. (2015). Behavioral health trends in the United States: Results from the 2014 National Survey on Drug Use and Health.
  3. Rudd, R. A., Aleshire, N., Zibbell, J. E., & Gladden, M. (2016). Increases in drug and opioid overdose deaths­–United States, 2000-2014. American Journal of Transplantation, 16(4). 1323-1327.
  4. National Institute on Drug Abuse. (2015). Overdose Death Rates.
  5. U.S. National Library of Medicine. (2016). Oxycodone.
  6. U.S. National Library of Medicine. (2015). Hydrocodone/oxycodone overdose.
  7. Substance Abuse and Mental Health Services Administration. (2016). Naloxone.
Connect with Top Treatment Centers Now
Call us toll free
1-888-287-0471
Sponsored by Leading Treatment Centers
Who Answers?
Request a free assessment
Free Assessment